Possible Induction of Mania and Hypomania by Olanzapine or Risperidone: A Critical Review of Reported Cases
J Clin Psychiatry 2000;61(9):649-655
© Copyright 2014 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: Risperidone and olanzapine are
atypical antipsychotics that are now widely used in clinical
Method: A MEDLINE search (1966-1999) showed
that, following the introduction of these agents in recent years,
26 cases of induced hypomanic and manic syndromes have been
reported during standard olanzapine (N = 10) or risperidone (N =
Results: A critical analysis of these case
reports reveals that the effects on mood were sometimes
insufficiently documented and that in about half of them (N = 16)
evidence is highly suggestive of a causative role of risperidone
or olanzapine in the induction of (hypo)manic symptomatology.
Conclusion: Despite limitations, the available
literature confirms intriguing effects of these 2 antipsychotics
on mood. The risk factors as well as the mechanisms of action
underlying these effects remain to be clarified.